Hail, Albemarle
- When
- September 19, 3:35 PM EST
- Where
- Albemarle County, 0.69 mi N of Gilbert
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.140, -78.370
Hail up to the size of quarters fell at this location.
A weakening front combined with a weak disturbance to generate an isolated severe thunderstorm in the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A weakening front combined with a weak disturbance to generate an isolated severe thunderstorm in the late afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 19, 2:04 PM EST, 1 hour 31 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
304 PM EDT Wed Sep 19 2018
.SYNOPSIS...
High pressure will build over the region through Thursday
before migrating over the western Atlantic on Friday. A cold
front will approach from the northwest toward the end of the
week before stalling near or over the region through the
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
High pressure over the Tennessee River Valley this afternoon
with a frontal boundary nearing the Allegheny Highlands and the
Mason Dixon Line to the northwest. This front will dissipate
the remainder of the day, with isolated shower activity
possible across the Central Foothills and the Shenandoah Valley
as a weak upper level disturbance traverses overhead.
Counteracting this activity is increasing heights aloft and an
unfavorable right exit region of the jet, so not expecting
widespread shower coverage for the remainder of the afternoon.
Will maintain isolated showers and perhaps a rumble of thunder
with any stronger cells. Locations east of the Blue Ridge should
be spared of any shower activity, with plentiful sunshine
winning out. Temperatures this afternoon are ranging in the
middle 80s for most, with some upper 80s readings across central
VA.
High pressure will continue to nudge its way into the region
tonight, promoting clear skies and light winds. This will allow
for patchy fog development in the favored valley locations, but
widespread fog is not expected. Lows tonight will be in the 60s
area wide as dewpoints continue to fall further in to the upper
50s to middle 60s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
With high pressure expected to dominate at the surface and aloft
through Thursday night, dry weather and near normal temperatures
are expected. Light northerly winds tonight will turn out of the
east southeast on Thursday, before favoring a more southerly
trajectory come Friday morning as the high shifts over the
western Atlantic. Patchy fog potential once again Thursday night
with mostly clear skies and light winds expected, however
coverage should be less than previous nights given lower
dewpoints and less moisture to work with at the surface.
Low pressure will pass north of the Great Lakes on Friday,
continuing its path northeastward to close out the work week.
The associated frontal boundary will approach our region from
the northwest late Friday and into Friday night. Current
progression of the front by model guidance keeps precipitation
mostly northwest of the CWA through the day on Friday, with
coverage increasing Friday night. As such, have pushed back the
timing and have low end chance POPs Friday afternoon for only
our far northwestern zones. Rain chances increase further east
Friday night, primarily west of the Blue Ridge, but will stick
with chance POPs for now given the nocturnal arrival and timing
uncertainty. Temperatures Thursday through Friday will run in
the low to mid 80s for highs and lows generally in the 60s,
with near 70 degree readings Friday night ahead of the front.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A cold front will be moving southward across the area on
Saturday. Showers and perhaps a few thunderstorms will be
possible near the boundary. It does appear the surface boundary
will move south of the area before stalling during the latter
part of the weekend, which will put the forecast area on the
stable side of the boundary. However, the frontal zone aloft
will likely remain near or perhaps even north of the area. At
the same time, surface high pressure will be building over New
England, resulting in a cold air damming pattern. Assuming the
frontal zone aloft remains nearby, moist ascent over the surface
wedge will result in plentiful clouds and the potential for
light to moderate rain at times. Temperatures (especially highs)
will likely fall below normal...and there's potential highs
don't get out of the 60s for some areas by Sunday and Monday. It
is worth noting that there is some potential the frontal zone
gets far enough south at some point to preclude appreciable rain
chances, but if the pattern over the past several months
indicates anything, that won't be the case.
The frontal zone will be lifting north early next week as low
pressure moves through the upper Great Lakes. If/when we break out
of the surface wedge, it will result in a slight warming trend.
However, moist southwest flow ahead of a broad trough moving into
the Plains will continue to result in clouds and chances for showers
and some thunderstorms. The next cold front remains well to our
northwest through Wednesday, with its passage occurring after the
end of the forecast period. Given the multiple days of rain and
precipitable water rebounding to 1.5-2.0 inches by Tuesday and
Wednesday, some hydro concerns are not out of the question.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR conditions expected at all terminals through Thursday night
as high pressure moves overhead. Isolated showers may traverse
CHO later this afternoon but timing and impact remains in
question. Patchy fog will be possible at MRB/CHO both tonight
and again Thursday night, with IFR/MVFR VIS the most likely
restriction. A cold front will approach the terminals late
Friday and Friday night, increasing rain chances. At this time,
MRB would serve to see the highest chance of restrictions with
the remaining terminals likely holding off until Saturday
morning. Northerly breezes today will subside tonight, veering
southeasterly on Thursday at less than 10 knots, then turning
southerly and increasing on Friday ahead of the front.
There will be a chance of showers and perhaps a thunderstorm as a
cold front drops into the area. The frontal zone will remain nearby,
and showers may reduce visibility at times through the period.
Ceilings may eventually drop below VFR levels as well.
&&
.MARINE...
Northerly breezes are bringing SCA conditions to the Maryland
portion of the lower Chesapeake Bay this afternoon. Winds
expected to abate by this evening as high pressure builds
overhead, with sub SCA conditions prevailing through Thursday
night. SCA conditions may return on Friday as southerly flow
increases ahead of an approaching cold front to the northwest.
A cold front will drop across the waters on Saturday,
then stall nearby through early next week. This front will bring
a wind shift to the north, then eventually easterly. Winds may
be the strongest Monday as high pressure builds into New
England. Showers will be possible through the period, with the
highest chance of thunderstorms (though still low) on Saturday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ534-
537-543.
&&
SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...ADS
AVIATION...ADS/BKF
MARINE...ADS/BKFHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 526 AM EDT Wed Sep 19 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-200930- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 526 AM EDT Wed Sep 19 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-200930- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 526 AM EDT Wed Sep 19 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Please refer to the latest River Flood Warnings for the latest on main stem river flooding along the Shenandoah River. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sterling radar (KLWX), 121 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail up to the size of quarters fell at this location.
Multiple large trees were blown down, some onto wires, concentrated near the intersection of Turkey Sag Road and Stony Point Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775296, 775297.